Some arithmetic properties of Weierstrass points: Hyperelliptic curves

  • Joseph H. Silverman


The set of Weierstrass points for pluricanonical linear systems on an algebraic curve C have been extensively studied from a geometric viewpoint. If the curve is defined over a number fieldk, then thesen th order Weierstrass points are defined over an algebraic extensionkn ofk, and it is an interesting question to ask for the arithmetic properties of the points and the extension that they generate. In this paper we begin the study of the arithmetic properties of higher order Weierstrass points in the special case of hyperelliptic curves. We give an upper bound for the average height of these points, and we show that for sufficiently large primesp, the first order Weierstrass points and then th order Weierstrass points remain distinct modulop. This limits to some extent the ramification that can occur in the extensionkn/k. We also present two numerical examples which indicate that a complete description of the ramification is likely to be complicated.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Accola, R.,On generalized Weierstrass points on Riemann surfaces, “Modular Functions in Analysis and Number Theory, ed. by T.A. Metzger, Lecture Notes in Math. and Stat.,” Univ. of Pittsburgh, Pittsburgh, PA, 1978.Google Scholar
  2. 2.
    Gessel, I., Viennot, G.,Binomial determinants, paths, and hook length formulae Advances in Math.58 (1985), 300–320.Google Scholar
  3. 3.
    Griffiths, P., Harris, J., “Principles of Algebraic Geometry,” John Wiley & Sons, New York, 1978.Google Scholar
  4. 4.
    Hartshorne, R., “Algebraic Geometry,” Springer, New York, 1977.Google Scholar
  5. 5.
    Lang, S., “Fundamentals of Diophantine Geometry,” Springer, New York, 1983.Google Scholar
  6. 6.
    Laskov, D.,Weierstrass points on curves, Astérisque87–88 (1981), 221–248.Google Scholar
  7. 7.
    Mumford, D., Fogarty, J., “Geometric Invariant Theory,” 2nd edition, Springer, Berlin, 1982.Google Scholar
  8. 8.
    Mumford, D., “Curves and Their Jacobians,” Univ. of Mich. Press, Ann Arbor.Google Scholar
  9. 9.
    Neeman, A.,The distribution of Weierstrass points on a compact Riemann surface, Annals of Math.120, 317–328.Google Scholar
  10. 10.
    Neeman, A.,Weierstrass points in characteristic p, Invent. Math.75, 359–376.Google Scholar
  11. 11.
    Rohrlich, D.,Some remarks on Weierstrass points, Number Theory Related to Fermat's Last Theorem, N. Koblitz, ed., Boston, Birkhäuser.Google Scholar
  12. 12.
    Stöhr, K.-O. Voloch, J.F.,Weierstrass points and curves over finite fields, Proc. London Math. Soc.52, 1–19.Google Scholar
  13. 13.
    van der Waerden, B.L., “Algebra,” Vol. 1, Fred. Ungar. Publ. Co., New York.Google Scholar

Copyright information

© Sociedade Brasileira de Matemática 1990

Authors and Affiliations

  • Joseph H. Silverman
    • 1
  1. 1.Mathematics DepartmentBrown UniversityProvidenceUSA

Personalised recommendations